Twenty-six cases of Reye syndrome occurring between 1973 and 1982 have been reviewed in relation to aspirin ingestion at the Children’s Hospital, Camperdown, Australia (formerly the Royal Alexandra Hospital for Children in Sydney), where Reye first described his syndrome of encephalopathy and fatty degeneration of the viscera in 1963. The ages ranged from 3 mos to 7 yrs (median 22 mos). Only 5% of patients had ingested aspirin and 30% acetaminophen. For the period of this study, aspirin accounted for 0.3% and acetaminophen for 99.7% of all pediatric analgesic/antipyretic sales. Despite this lack of association of Reye syndrome with aspirin use, Reye syndrome has been as common in Australia as in the US (9 cases per/million children c.f. 10-20 cases/mil in US and 3-7/mil in UK). The authors conclude that the purported association of Reye syndrome with aspirin use in the US is coincidental. 
COMMENT. Rupert Murdoch, the Australian journalist and publisher, would approve of this apt title, a refreshing innovation for our generally plain medical style of writing. Despite the conclusions drawn here and supported by a study from Japan, which also failed to show an association between aspirin and Reye syndrome, it is unlikely that the pediatric usage of aspirin will be resumed in the US. The massive public education campaign launched by the Government in 1982 to caution parents against aspirin use for colds, influenza or chicken pox has been very successful, notwithstanding the persisting mystery regarding the true cause or causes of Reye syndrome.